Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 147, NWS Grand Forks, ND

August 26, 20185 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Aug 26, 2018, 8:46 PM CDT for 5 counties in North Dakota. It was in force for 29 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2018, 8:46 PM CDT (01:46 UTC)
Expired
Aug 26, 2018, 9:15 PM CDT
In force
29 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Benson County, ND, Cavalier County, ND, Eddy County, ND, Ramsey County, ND, Towner County, ND

The radar

The Minot AFB radar (KMBX), 135 km from the middle of the area, began a volume at 01:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 9:10 PM CDTTSTM WND GST 651 Se Hampden, NDRAWS SITE REPORTED 65 MPH WIND GUST. TIME ESTIMATED BY RADAR.
Aug 26, 9:12 PM CDTTSTM WND GST 623 S Devils Lake, NDWIND GUST REPORTED AT RAWS SITE
Aug 26, 9:12 PM CDTTSTM WND GST 625 Ssw Devils Lake, NDWIND GUST REPORTED AT A DOT RWIS SITE.
Aug 26, 9:20 PM CDTTSTM WND GST 628 Se Devils Lake, NDND DOT STATION REPORTED 62 MPH WIND GUST. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2018-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1238 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2018-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 108 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1238 J/kg
Mixed-layer CIN
-113 J/kg
Mixed-layer LCL
866 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
108 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.5
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS53 KFGF 270146
SVRFGF
NDC005-019-027-071-095-270215-
/O.NEW.KFGF.SV.W.0147.180827T0146Z-180827T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
846 PM CDT SUN AUG 26 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Benson County in northeastern North Dakota...
  Eastern Towner County in northeastern North Dakota...
  Cavalier County in northeastern North Dakota...
  Ramsey County in northeastern North Dakota...
  Northern Eddy County in northeastern North Dakota...

* Until 915 PM CDT.

* At 845 PM CDT, severe thunderstorms were located along a line
  extending from near Hannah to Bremen, moving east at 60 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Devils Lake, Langdon, Cando, Camp Grafton, Lakewood Park, Leeds and
  Maddock.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9914 4900 9813 4770 9864 4771 9930
      4785 9930 4785 9965
TIME...MOT...LOC 0145Z 271DEG 52KT 4898 9878 4776 9937 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ
1 follow-up statement
125 
WWUS53 KFGF 270201
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
901 PM CDT SUN AUG 26 2018

NDC005-019-027-071-095-270215-
/O.CON.KFGF.SV.W.0147.000000T0000Z-180827T0215Z/
Benson ND-Towner ND-Cavalier ND-Ramsey ND-Eddy ND-
901 PM CDT SUN AUG 26 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR EASTERN BENSON...SOUTHEASTERN TOWNER...CAVALIER...RAMSEY AND
NORTHERN EDDY COUNTIES...

At 900 PM CDT, severe thunderstorms were located along a line
extending from near Mount Carmel to near Sheyenne, moving east at 60
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Devils Lake, Langdon, Camp Grafton, Lakewood Park, Fort Totten,
Minnewaukan and Munich.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4900 9896 4900 9813 4770 9864 4771 9930
      4785 9930 4785 9941 4850 9910
TIME...MOT...LOC 0200Z 271DEG 52KT 4898 9845 4776 9905 

HAIL...1.00IN
WIND...60MPH
 
$$

CJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 6:42 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 26, 6:42 PM CDT, 2 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
642 PM CDT Sun Aug 26 2018

.UPDATE...
Issued at 642 PM CDT Sun Aug 26 2018

With the exception of a few storms between Mahnomen and Bemidji,
and a few others moving in around Rugby, there is still a bit of a
lull in activity right now. Still expect more of an upswing in
activity by mid to late evening, in the 8 to 10 pm time frame,
which would last into the early morning hours of Monday. Still
pretty hard to pinpoint exactly where and when, so all areas
still have a chance.

&&

.SHORT TERM...(This evening through Monday)
Issued at 247 PM CDT Sun Aug 26 2018

Watching ongoing convection, so will keep the discussion brief.
Seeing intensifying activity over far southeast ND right now, with
satellite imagery correlating the growing clouds. SPC put out a
mesoscale discussion a short while ago, talking about a potential
watch for the southern third of our FA. This growing convection
may push this watch into a quick reality. Latest HRRR runs have
been showing other activity firing over the Red River Valley by 8
to 9 pm, and lasting until just past midnight. They no longer show
any activity pushing in from western ND. So will see how things
play out tonight.

.LONG TERM...(Monday night through Sunday)
Issued at 247 PM CDT Sun Aug 26 2018

Rain chances return Monday night into early Tuesday across the area
as a shortwave trough moves into the region and a low pressure
system skirts by to the south through the Central Plains. With
little instability present on the cool side of this system, suspect
this will be mainly shower activity with perhaps some embedded
thunder.

For Tuesday through Thursday, expect quiet and dry weather.
Temperatures will be notably cooler Tuesday and Wednesday as the
upper trough axis swings through the Plains and dry northwest flow
aloft develops. A warming trend develops from Wednesday to Friday in
warm air advection ahead of a system moving through the Canadian
Plains.

After a breezy day Thursday amidst pressure gradient winds, chances
for showers and thunderstorms develop Thursday night through Friday
night as a shortwave trough aloft and surface front pass through the
Northern Plains.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 642 PM CDT Sun Aug 26 2018

Still tried to hit the 8 pm to just past midnight time frame as
the prime hours for storm development. Not much happening right
now, but expect storms to blossom over the area in the next couple
of hours. Pretty hard to say exactly where and when, so all TAF
sites still have a chance. Activity should begin to wane a few
hours after midnight. These storms could also drop some heavy rain
at times.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

UPDATE...Godon
SHORT TERM...Godon
LONG TERM...BP
AVIATION...Godon
Hazardous weather outlook, Aug 26, 7:31 PM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
731 PM CDT Sun Aug 26 2018

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-280045-
West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods-
West Marshall-East Marshall-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Towner-Cavalier-
Pembina-Benson-Ramsey-Eastern Walsh County-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-Western Walsh County-
731 PM CDT Sun Aug 26 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...Tonight

Thunderstorms are expected to become more numerous between 8 pm
tonight and 2 am Monday morning. These storms may produce hail up
to 2 inches in diameter (possibly larger), wind gusts to 75 mph,
tornadoes, and localized heavy rain. The greatest risk area for
tornadoes is over southeast North Dakota into west central
Minnesota. Areas along a line from Valley City to the Fargo
Moorhead area to Detroit Lakes have already had a lot of recent
rainfall, so they are especially susceptible to additional
rainfall tonight. However, any storms tonight could produce
locally heavy rainfall. Stay weather aware.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Aug 26, 5:44 PM CDT, 3 hours 2 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
544 PM CDT SUN AUG 26 2018

MNZ022-027-028-262315-
West Becker MN-East Becker MN-Mahnomen MN-
544 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL MAHNOMEN AND
NORTHWESTERN BECKER COUNTIES UNTIL 615 PM CDT...

At 543 PM CDT, Doppler radar was tracking a strong thunderstorm near
Callaway, or 13 miles northwest of Detroit Lakes, moving northeast at
40 mph.

Dime size hail and winds in excess of 30 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Callaway around 550 PM CDT.
  Richwood around 555 PM CDT.
  White Earth around 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4692 9604 4698 9609 4721 9571 4703 9556
TIME...MOT...LOC 2243Z 238DEG 34KT 4699 9598

CJ
Special weather statement, Aug 26, 6:48 PM CDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
648 PM CDT SUN AUG 26 2018

MNZ022-023-028-270015-
East Becker MN-Mahnomen MN-South Clearwater MN-
648 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MAHNOMEN...NORTH
CENTRAL BECKER AND SOUTHWESTERN CLEARWATER COUNTIES UNTIL 715 PM
CDT...

At 648 PM CDT, Doppler radar was tracking a strong thunderstorm over
Tulaby Lake, or 26 miles northeast of Detroit Lakes, moving northeast
at 20 mph.

Nickel size hail will be possible with this storm.

This strong thunderstorm will be near...
  Northeastern Many Point Lake around 650 PM CDT.
  Bad Medicine Lake around 710 PM CDT.
  Long Lost Lake around 715 PM CDT.

Other locations impacted by this storm include northern Many Point
Scout Camp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4709 9557 4717 9569 4731 9545 4714 9526
TIME...MOT...LOC 2348Z 242DEG 18KT 4716 9560

CJ
Local storm report, Aug 26, 6:50 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
650 PM CDT SUN AUG 26 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     HAIL             WHITE EARTH             47.10N 95.84W
08/26/2018  E1.00 INCH       BECKER             MN   PUBLIC

            DIME TO QUARTER SIZED HAIL AND VERY HEAVY RAIN

&&

BP
Special weather statement, Aug 26, 8:02 PM CDT, 44 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
802 PM CDT SUN AUG 26 2018

NDZ006-007-014-015-270200-
Benson ND-Towner ND-Ramsey ND-Cavalier ND-
802 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BENSON...TOWNER...
WESTERN CAVALIER AND NORTHWESTERN RAMSEY COUNTIES UNTIL 900 PM CDT...

At 801 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hansboro to near Baker. Movement was east
at 35 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Hansboro and Amourdale around 805 PM CDT.
  Leeds around 825 PM CDT.
  Sarles around 840 PM CDT.
  Churchs Ferry around 845 PM CDT.
  Maza around 850 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4837 9984 4837 9949 4900 9953 4900 9873
      4821 9901 4816 9985
TIME...MOT...LOC 0101Z 258DEG 28KT 4897 9944 4821 9971

CJ
Special weather statement, Aug 26, 8:26 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
826 PM CDT SUN AUG 26 2018

NDZ014-015-024-270200-
Eddy ND-Benson ND-Ramsey ND-
826 PM CDT SUN AUG 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BENSON...WEST
CENTRAL RAMSEY AND NORTHWESTERN EDDY COUNTIES UNTIL 900 PM CDT...

At 826 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brinsmade to Heimdal. Movement was east at
40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Brinsmade around 830 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Grand Forks.

&&

LAT...LON 4817 9985 4822 9899 4767 9929 4768 9930
      4785 9930 4785 9981 4802 9981 4802 9985
TIME...MOT...LOC 0126Z 273DEG 35KT 4821 9941 4781 9965

CJ

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 8:02 PM CDTSpecial Weather StatementFGFTowner58 min
Aug 26, 8:26 PM CDTSpecial Weather StatementFGFBenson34 min
Aug 26, 9:10 PM CDTSpecial Weather StatementFGFBarnes, Steele35 min
Aug 26, 9:14 PM CDTSevere Thunderstorm WarningFGFBarnes31 min
Aug 26, 9:15 PM CDTSevere Thunderstorm WarningFGFBenson, Cavalier, Eddy, Grand Forks, Nelson, Pembina and 2 more45 min
Aug 26, 9:48 PM CDTSpecial Weather StatementFGFBarnes, Cass, Traill42 min
Aug 26, 9:56 PM CDTAreal Flood AdvisoryFGFBarnes94 min
Aug 26, 9:58 PM CDTSevere Thunderstorm WarningFGFCavalier, Grand Forks, Nelson, Pembina, Walsh62 min
Aug 26, 10:30 PM CDTSpecial Weather StatementFGFCass, Traill45 min
Aug 26, 10:46 PM CDTSevere Thunderstorm WarningFGFTraill44 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.